Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 46, NWS Wichita, KS

May 16, 1997Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 16, 1997, 6:37 PM CDT for Barton County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 1997, 6:37 PM CDT (23:37 UTC)
Expired
May 16, 1997, 7:25 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Barton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WUUS1 KICT 162339 RRA
SVRICT
KSC009-170025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT FRI MAY 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN BARTON COUNTY - CENTRAL KANSAS

* UNTIL 725 PM CDT
 
* SOME TOWNS AFFECTED
    ELLINWOOD BY 650 PM
    GREAT BEND BY 650 PM

* AT 636 PM RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTH OF
  GREAT BEND MOVING SOUTHEAST AT 20 MPH. QUARTER SIZE HAIL WAS
  REPORTED IN HOISINGTON BY A SHERIFFS DEPUTY AT 635 PM.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


RENO
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:26 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 16, 3:26 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVCE WICHITA KS
325 PM CDT FRI MAY 16 1997

...SHORT TERM...
19Z SFC ANALYSIS INDICATING LEE SIDE TROF EXTENDING FROM SE COLORADO
TO S CENTRAL NEBRASKA. TEMPS IN THE UPR 80S AND DEWPOINTS IN THE
MIDDLE 50S HAVE YEILDED POTENTIAL CAPES OF 2000-3000 J/KG...AND
1 KM VISIBLE SATELLITE SHOWS TCU DEVELOPING ALONG BOUNDARY.
THEREFORE...SCATTERED TSTMS WILL BE CARRIED FOR CENTRAL AND SOUTH
CENTRAL ZONES...WITH LESSER POPS IN SE NR DRY AXIS. WITH THE HIGH
CAPES AND SOME SHEAR...AND UPON COORDINATION WITH SPC...WILL INCLUDE
SVR WORDING CENTRAL AND SOUTH CENTRAL. OTHERWISE...LOOKS AS THOUGH
TSTMS SHOULD DIMINISH OVERNIGHT WITHOUT ANY UPPER LEVEL SUPPORT.
OTHERWISE...WEAKENING GRADIENT AND LOW LEVEL MOISTURE WILL KEEP
TEMPS UP OVERNIGHT.

DAVIS

...LONG TERM...
COMPLICATED PAT OVR IN LONG TERM.  FCST HIGHLY DEPENDENT ON 1ST PD
CNVCTN.  CNCTVLY INDUCED BNDRY XPCTD FM VCNTY OF GBD-HBO-CNU AT
START OF PD.  THIS SHUD WORK N DURG THE DAY AS S WNDS...AND LLVL
MSTR...INCR.  TEMPS SHUD BE CLOSE TO TDAS READINGS WITH WARMER TEMPS
ALF NIXING ANY EFFECTS FM MORE CLDS.  COULD BE A SML CHC OF TSTMS
DURG THE DAY BUT COMBO OF WARMING TEMPS ALF MAY KEEP THINGS
CAPPED TIL EVE. BEST CHC WOULD BE IN XTRM N AND E SXNS WHERE OUTFLOW
BNDRY MIGHT LINGER.  PER SPC OTLK...SOME CHC OF TRW OVNGT SPCLY IN
XTRM ERN SXNS.  MAIN LIMITING FACTOR IS SFC-850 WMFNT WL BE E OF THE
AREA.  WOULD ALSO LIKE TO SEE BETTER DIFFLUENCE ALF.  BIGGER THREAT
OF STG/SVR TSTMS WL BE ON SUN WHEN CFNT MOVES THRU WITH ASSOCIATED
VORT MAX.  TEMPS WL BE OFF TO A VRY WARM START SUN AS GRAD INCRS
OVNGT.

HOWERTON

RSL  056/089 063/080     17613
SLN  057/090 063/082     17713
HUT  060/088 065/084     17511
ICT  061/087 067/085 055 17411
CNU  061/085 067/090     17222

In the hours before

Local storm report, May 16, 5:44 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
544 PM CDT FRI MAY 16 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    RUSSELL                   KS   .75 INCH HAIL
05/16/97   RUSSELL
Local storm report, May 16, 5:45 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
544 PM CDT FRI MAY 16 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

05b29 PM    RUSSELL                   KS   .75 INCH HAIL
05/16/97   RUSSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:40 PM CDTSevere Thunderstorm WarningICTRussell50 min
May 16, 5:38 PM CDTSevere Thunderstorm WarningICTBarton, Russell47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.